Hail, Weston
- When
- July 11, 10:35 PM MST
- Where
- Weston County, 1 mi SE of Osage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.970, -104.406
A thunderstorm briefly became severe over northern portions of Weston County, producing very large hail in the Osage area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern portions of Weston County, producing very large hail in the Osage area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 10:24 PM MST, 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1124 PM MDT Tue Jul 11 2023 .DISCUSSION...(This Evening Through Tuesday) Issued at 117 PM MDT Tue Jul 11 2023 Key Messages: - Severe weather chances for tonight and Thursday - Hot and dry next week At this hour, water vapor imagery and upper air analysis depict shortwave riding quasi-zonal flow over MT making its way across the Northern Plains. Upper low swirls over the Hudson Bay with another low over New England. Current sfc analysis depicts convection and cloud cover moving off to the east over central SD with clearing from west to east across northeastern WY and western SD. Almost stationary sfc boundary is draped over northeastern WY into the Black Hills. We launched a special sounding for 19z and while it's still going up - it's showing a capping inversion over western SD. Vis sat shows slightly agitated CU field over the Black Hills and northeastern WY though aforementioned cap seems to be holding back convection for now... Forecast soundings for later this afternoon/evening depict large CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0 C/km, and effective shear of 45 kt. If the atmosphere recovers enough from the convection this morning, this should be sufficient for supercells capable of large hail, damaging winds, and an isolated tornado threat. Storms will likely fire over northeastern WY along the stalled boundary and move eastward over the Black Hills into western SD. In addition to the severe weather threat, 12z sounding depicts PWAT values 150% of average. This will contribute to a threat of heavy rainfall with the stronger storms. Weak upper level ridge builds to our west bringing drier and warm weather for Wednesday. Highs will reach into the mid to upper 80s over the plains, mid to upper 70s in the hills. Next shortwave moves through the region Thursday afternoon/evening. Forecast MU CAPE of 500-1000 J/kg and 35-45 kt of effective shear will be supportive of at least strong to severe isolated severe storms. Upper low over the Hudson Bay region retrogrades to the west and swings through the Great Lakes region, riding the flow of the upper trough over the eastern US. Upper ridge builds over the Rockies putting us under northwest flow for the beginning of next week. Looking to be hot and mostly dry next week as the upper ridge shifts to the east over the region. && .AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night) Issued At 1116 PM MDT Tue Jul 11 2023 Scattered thunderstorms over northeastern Wyoming and western South Dakota will continue to move eastward during the rest of the night, ending over south central South Dakota around 12Z on Wednesday morning. Local IFR conditions, gusty winds and hail are possible with the stronger storms. Areas of IFR conditions may occur near the Black Hills and over parts of southwestern and south central South Dakota until around 16Z on Wednesday morning. VFR conditions expected on Wednesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Wong AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1042 AM MDT Tue Jul 11 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. There is also a small chance for a tornado to develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for thunderstorms over various parts of the area each day through Saturday. Isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
1025 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM Hail 5 SW Dwtn Rapid City 44.02N 103.29W
07/11/2023 E1.50 inch Pennington SD NWS Employee
1020 PM Hail 3 SW Dwtn Rapid City 44.05N 103.28W
07/11/2023 E1.00 inch Pennington SD Public
mPING report
1022 PM Hail 1 S Dwtn Rapid City 44.06N 103.23W
07/11/2023 E1.00 inch Pennington SD Trained Spotter
1023 PM Hail 4 S Dwtn Rapid City 44.02N 103.24W
07/11/2023 M2.00 inch Pennington SD NWS Employee
&&
JJSpecial Weather Statement
National Weather Service Rapid City SD
1025 PM MDT Tue Jul 11 2023
SDZ013-073-120500-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
1025 PM MDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of central Meade County
through 1100 PM MDT...
At 1025 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fairpoint, or 41 miles southwest of Faith, moving southeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stoneville around 1035 PM MDT.
Union Center and Red Owl around 1045 PM MDT.
Other locations in the path of this storm include Enning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.
&&
LAT...LON 4448 10264 4469 10295 4480 10292 4486 10283
4476 10231
TIME...MOT...LOC 0425Z 307DEG 35KT 4477 10281
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganPreliminary Local Storm Report
National Weather Service Rapid City SD
1032 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM Hail 4 SW Dwtn Rapid City 44.03N 103.27W
07/11/2023 E1.50 inch Pennington SD Public
mPING report
1025 PM Hail 4 SSW Dwtn Rapid City 44.03N 103.26W
07/11/2023 E1.75 inch Pennington SD Trained Spotter
&&
JJSpecial Weather Statement
National Weather Service Rapid City SD
1032 PM MDT Tue Jul 11 2023
SDZ014-031-032-073-120500-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-
1032 PM MDT Tue Jul 11 2023
...A strong thunderstorm will impact portions of west central Haakon,
southwestern Ziebach, southeastern Meade and northeastern Pennington
Counties through 1100 PM MDT...
At 1032 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Elm Springs, or 40 miles northwest of Philip,
moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Haakon, southwestern Ziebach, southeastern Meade and northeastern
Pennington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.
&&
LAT...LON 4423 10251 4452 10256 4463 10191 4420 10187
TIME...MOT...LOC 0432Z 271DEG 39KT 4439 10234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EaganPreliminary Local Storm Report
National Weather Service Rapid City SD
1035 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Hail 4 WSW Dwtn Rapid City 44.05N 103.29W
07/11/2023 E1.50 inch Pennington SD Trained Spotter
1032 PM Hail 2 SSE Dwtn Rapid City 44.05N 103.21W
07/11/2023 E0.75 inch Pennington SD Public
mPING report
1033 PM Hail Hill City 43.93N 103.57W
07/11/2023 E0.75 inch Pennington SD Public
mPING report
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
1043 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst Devils Tower 44.59N 104.71W
07/11/2023 E60 mph Crook WY Public
0815 PM Hail Devils Tower 44.59N 104.71W
07/11/2023 E2.00 inch Crook WY Public
&&
JJThe Rapid City radar (KUDX), 127 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105889, 1105890.